To the Editor.—
A 47-year-old man with end-stage renal disease attributed to malignant hypertension entered the long-term hemodialysis program at the Ben Taub General Hospital. After several weeks of training him and his wife, he was released for home dialysis.On one occasion while preparing for hemodialysis at home, he thought that his wife had already added the dialysate concentrate to the water in the tank, and his wife thought that he had done it. Hemodialysis was begun, and a few minutes later he complained of dizziness, had a grand mal seizure, and became unconscious. The wife discontinued the dialysis and manually returned the blood in the extracorporeal circuit back to the patient. She then became aware that the dialysis concentrate bottle had not been opened. The patient had been dialyzed against plain water.On arrival at the emergency room, he was stuporous and had a blood pressure of 100/60
Olivero JJ, Dichoso C. Severe Hyponatremia in a Home-Dialysis Patient. JAMA. 1978;239(2):108–109. doi:10.1001/jama.1978.03280290028010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: